Alert archive / Minnesota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 23, NWS Grand Forks, ND

June 6, 2018Grant County, Otter Tail County, Wilkin County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 6, 2018, 1:49 AM CDT for Grant County, Otter Tail County, Wilkin County, Minnesota. It was in force for 26 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 6, 2018, 1:49 AM CDT (06:49 UTC)
Expired
Jun 6, 2018, 2:15 AM CDT
In force
26 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Grant County, MN, Otter Tail County, MN, Wilkin County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 195 km from the middle of the area, began a volume at 06:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 6, 1:55 AM CDTTSTM WND DMG2 Ne Phelps, MNSEVERAL LARGE 4 TO 6 INCH DIAMETER ASH TREE BRANCHES WERE BROKEN DOWN AT A HOMESTEAD. NEARBY POPLAR TREES WERE ALSO BROKEN DOWN.
Jun 6, 2:15 AM CDTTSTM WND DMG1 Ssw Henning, MNA 10 INCH DIAMETER POPLAR TREE WAS SNAPPED ABOUT 8 FEET UP FROM GROUND LEVEL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 6, 1:00 AM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 6.8 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2018-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2018-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1959 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

760 
WUUS53 KFGF 060649
SVRFGF
MNC051-111-167-060715-
/O.NEW.KFGF.SV.W.0023.180606T0649Z-180606T0715Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
149 AM CDT WED JUN 6 2018

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Southern Otter Tail County in west central Minnesota...
  Grant County in west central Minnesota...
  Southeastern Wilkin County in west central Minnesota...

* Until 215 AM CDT.

* At 149 AM CDT, severe thunderstorms were located along a line
  extending from near Underwood to near White Rock, moving east at 70
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Fergus Falls, Ottertail Lake, Elbow Lake, Parkers Prairie, Battle
  Lake, Henning and Hoffman.

This includes Interstate 94 in Minnesota between mile markers 53 and
80.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4602 9626 4603 9652 4655 9577 4638 9515
      4610 9516 4611 9577 4576 9576 4576 9625
TIME...MOT...LOC 0649Z 277DEG 61KT 4629 9592 4591 9646 

HAIL...1.00IN
WIND...60MPH
 
$$

CJ
1 follow-up statement
359 
WWUS53 KFGF 060706
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
206 AM CDT WED JUN 6 2018

MNC051-111-167-060715-
/O.CON.KFGF.SV.W.0023.000000T0000Z-180606T0715Z/
Otter Tail MN-Grant MN-Wilkin MN-
206 AM CDT WED JUN 6 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM CDT
FOR SOUTHERN OTTER TAIL...GRANT AND SOUTHEASTERN WILKIN COUNTIES...

At 205 AM CDT, severe thunderstorms were located along a line
extending from Vining to near Norcross, moving east at 70 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Public.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Fergus Falls, Ottertail Lake, Elbow Lake, Parkers Prairie, Battle
Lake, Henning and Hoffman.

This includes Interstate 94 in Minnesota between mile markers 58 and
80.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4602 9637 4653 9572 4638 9515 4610 9516
      4611 9577 4576 9576 4576 9625 4602 9626
TIME...MOT...LOC 0705Z 277DEG 61KT 4626 9556 4588 9610 

HAIL...1.00IN
WIND...60MPH
 
$$

CJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 11:58 PM CDT, 1 hour 51 minutes earlier.

Area forecast discussion, Jun 5, 11:58 PM CDT, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1158 PM CDT Tue Jun 5 2018

.UPDATE...
Issued at 1158 PM CDT Tue Jun 5 2018

Adjusted POPs a bit more for ongoing convection. Severe threat
continues across much of the area with mid-level lapse rates and
strong effective bulk shear of over 50 kts. Storms will continue
to move southeast, where there is currently less instability but
with the warm front moving eastward there should be enough coming
in to sustain things for a few more hours.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 306 PM CDT Tue Jun 5 2018

Big gradient in temperatures this afternoon, with mid 60s around
the Lake of the Woods to mid 80s near Gwinner North Dakota.
Surface moisture return is still pretty meager across most of the
FA, with mid 40 dew points around the Lake of the Woods. However,
they are higher to the west, where they are in the upper 50s from
Devils Lake to Gwinner. Not too much happening right now, there
are some elevated echoes on radar around Devils Lake, but not sure
these are even reaching the ground. The best instability axis lies
across south central North Dakota, but some CIN remains in place.
Looking for a kicker to arrive later this evening in the form of
the low level jet. This would be expected to get going sometime
around or after dark. Being early June, not too excited about the
prospects of severe weather getting going after dark. However,
timing for any strong to severe storms should be 8 to 9 pm in the
Devils Lake region and late evening to around midnight in the Red
River Valley. Think as the storms transition into Minnesota after
midnight they should gradually weaken. There may be some lingering
pcpn in Minnesota Wednesday morning, but the rest of the day looks
quiet.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 306 PM CDT Tue Jun 5 2018

Sfc high moves over region for Wed night as upper ridge begins to
amplify from northern tier thorugh Sask/Alb provinces. Will see a
break in activity through late Thursday evening, when next shortwave
moves into area with SW flow aloft from srn CA into the Dakotas.  At
the sfc, a warm frontal boundary sets up well south of ND/SD state
line and storms/showers will develop early Fri morning mainly across
sern zones. Frontal boundary lifts to near Hwy 2 corridor by 00Z and
POPs further north than fcst indicated 24 hrs ago. Low confidence in
the lower POPs on Sat as system moves out of area and ECMWF remains
drier than GFS , but easterly flow setting up Sat night into Sun
should keep most of area dry for latter part of the weekend...with
some low POPs for cntrl ND into the Devils Lake region.  A cold
front then moves across the region Sun night into Mon, and looks
like best chance for widespread shra/tsra activity in the Day 2
through 7 timeframe.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1158 PM CDT Tue Jun 5 2018

Currently VFR but convection causing issues tonight. VCTS at all
but KBJI as thunderstorms move across the area. Storms will move
into KBJI area by 07Z. The storms will transition to showers
before tapering off around 12Z. Some MVFR ceilings and lower vis
will be possible with the heavier cells and at the eastern TAF
sites for a period Wednesday morning behind the convection. Skies
will clear out by mid morning and all sites will be VFR. Winds
will shift around to the north and gust to near 20 kts by
afternoon, decreasing again to below 8 kts by the end of the
period.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...JR
SHORT TERM...Godon
LONG TERM...Speicher
AVIATION...JR
Hazardous weather outlook, Jun 5, 9:59 AM CDT, 15 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
959 AM CDT Tue Jun 5 2018

MNZ001>003-013>016-022-023-027>031-040-NDZ014-024-026>030-038-039-
049-052-053-061500-
West Polk-Norman-Clay-Pennington-Red Lake-East Polk-
North Clearwater-Mahnomen-South Clearwater-West Becker-
East Becker-Wilkin-West Otter Tail-East Otter Tail-Grant-Benson-
Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-
Sargent-Richland-
959 AM CDT Tue Jun 5 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Severe thunderstorms are possible from 8 pm this evening until
midnight. The main hazard from these storms would be hail up to 1
inch in diameter and wind gusts to 60 mph. Localized heavy rain
is also possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

MNZ004>009-017-024-032-NDZ006>008-015-016-054-061500-
Kittson-Roseau-Lake Of The Woods-West Marshall-East Marshall-
North Beltrami-South Beltrami-Hubbard-Wadena-Towner-Cavalier-
Pembina-Ramsey-Eastern Walsh County-Western Walsh County-
959 AM CDT Tue Jun 5 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Thunderstorms are expected during the evening and overnight hours.
However, these storms are not expected to be severe.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Local storm report, Jun 5, 11:54 PM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1154 PM CDT TUE JUN 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1116 PM     HAIL             12 NE ANETA             47.80N 97.81W
06/05/2018  E0.75 INCH       Grand Forks        ND   PUBLIC

            VIDEO FROM A VIEWER VIA MEDIA

&&

NC
Local storm report, Jun 6, 12:10 AM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1210 AM CDT WED JUN 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 AM     HAIL             5 W BUXTON              47.60N 97.21W
06/06/2018  E1.75 INCH       Traill             ND   PUBLIC

            VIA SOCIAL MEDIA COMMENT, TIME ESTIMATED VIA RADAR

&&

NC
Local storm report, Jun 6, 12:43 AM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1243 AM CDT WED JUN 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1128 PM     HAIL             5 W KATHRYN             46.68N 98.07W
06/05/2018  E1.75 INCH       Barnes             ND   PUBLIC

            COMMENT ON LOCAL MEDIA FACEBOOK WITH TIME ESTIMATED FROM
            RADAR

&&

NC
Local storm report, Jun 6, 1:03 AM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
103 AM CDT WED JUN 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1137 PM     TSTM WND DMG     HATTON                  47.64N 97.46W
06/05/2018                   TRAILL             ND   PUBLIC

            POWER POLE SNAPPED WITH TIME ESTIMATED BASED ON RADAR

&&

NC
Special weather statement, Jun 6, 1:05 AM CDT, 44 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
105 AM CDT WED JUN 6 2018

MNZ029-030-NDZ052-053-060645-
Wilkin MN-West Otter Tail MN-Sargent ND-Richland ND-
105 AM CDT WED JUN 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OTTER TAIL...
WILKIN...RICHLAND AND SOUTHEASTERN SARGENT COUNTIES UNTIL 145 AM
CDT...

At 105 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southwest of Buffalo River State Park
to near Havana. Movement was east at 50 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Rothsay around 120 AM CDT.
  Erhard around 130 AM CDT.
  Edwards around 140 AM CDT.

Other locations impacted by these storms include Fergus Falls
Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
southeastern North Dakota. A Severe Thunderstorm Watch also remains
in effect until 600 AM CDT for west central Minnesota.

LAT...LON 4594 9768 4663 9673 4641 9577 4611 9619
      4611 9627 4606 9626 4602 9631 4602 9657
      4593 9656
TIME...MOT...LOC 0605Z 276DEG 42KT 4658 9654 4591 9751

CJ
Local storm report, Jun 6, 1:25 AM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
125 AM CDT WED JUN 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 PM     TSTM WND GST     8 W HOPE                47.32N 97.89W
06/05/2018  M57 MPH          Steele             ND   PUBLIC

            VIA SOCIAL MEDIA

&&

NC

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 11:56 PM CDTSevere Thunderstorm WarningFGFClay, Norman, Polk64 min
Jun 6, 12:21 AM CDTSevere Thunderstorm WarningFGFClay, Wilkin39 min
Jun 6, 12:57 AM CDTSevere Thunderstorm WarningFGFBecker, Clay, Otter Tail, Wilkin48 min
Jun 6, 1:05 AM CDTSpecial Weather StatementFGFWilkin40 min
Jun 6, 1:38 AM CDTSevere Thunderstorm WarningFGFBecker, Otter Tail, Wadena52 min
Jun 6, 2:10 AM CDTSpecial Weather StatementFGFWadena50 min
Jun 6, 2:13 AM CDTSevere Thunderstorm WarningFGFGrant, Otter Tail32 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.